Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 48, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at May 31, 2016, 2:39 PM CDT for Hood County, Somervell County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2016, 2:39 PM CDT (19:39 UTC)
- Expired
- May 31, 2016, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hood County, TX, Somervell County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 52 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:00 PM CDT | FLASH FLOOD | Granbury, TX | AMATEUR RADIO REPORTS WIDESPREAD FLOODING. MULTIPLE HIGH WATER RESCUES ONGOING ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 7.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955
WGUS54 KFWD 311939
FFWFWD
TXC221-425-312245-
/O.NEW.KFWD.FF.W.0048.160531T1939Z-160531T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
239 PM CDT TUE MAY 31 2016
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HOOD COUNTY IN NORTH CENTRAL TEXAS...
SOMERVELL COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 545 PM CDT
* AT 237 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ALONG A LINE EXTENDING FROM GRANBURY TO GLEN ROSE. THE
STORMS ARE MOVING EAST AT 5 MPH. THESE STORMS ARE PRODUCING
RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR. THIS RAINFALL WILL
LEAD TO EXCESSIVE WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING
AREAS ARE MOST VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER
CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GRANBURY...PECAN PLANTATION...GLEN ROSE...LIPAN...DINOSAUR VALLEY STATE
PARK...OAK TRAIL SHORES AND TOLAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.
&&
LAT...LON 3255 9762 3220 9761 3220 9764 3209 9787
3221 9794 3249 9806 3256 9807 3256 9784
$$
922 follow-up statements
349
WGUS74 KFWD 312107
FFSFWD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
407 PM CDT TUE MAY 31 2016
TXC221-425-312245-
/O.CON.KFWD.FF.W.0048.000000T0000Z-160531T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOOD TX-SOMERVELL TX-
407 PM CDT TUE MAY 31 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
HOOD AND SOMERVELL COUNTIES...
AT 404 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING IN
GRANBURY AND SURROUNDING AREAS. SEVERAL ROADS WERE FLOODED AND SOME
WERE IMPASSABLE. 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS
THE AREA THIS AFTERNOON. THE HEAVIEST RAIN HAS ENDED BUT UP TO
ANOTHER INCH OF RAIN IS POSSIBLE THROUGH SUNSET. WATER CONTINUES TO
RUN OFF AND WILL CAUSE FLASH FLOODING THROUGH 545 PM.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GRANBURY...PECAN PLANTATION...GLEN ROSE...LIPAN...DINOSAUR VALLEY STATE
PARK...OAK TRAIL SHORES AND TOLAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
KEEP CHILDREN AWAY FROM STORM DRAINS...CULVERTS...CREEKS AND STREAMS.
WATER LEVELS CAN RISE RAPIDLY AND SWEEP CHILDREN AWAY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3255 9762 3220 9761 3220 9764 3209 9787
3221 9794 3249 9806 3256 9807 3256 9784
$$
92553
WGUS74 KFWD 312227
FFSFWD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
527 PM CDT TUE MAY 31 2016
TXC221-425-312245-
/O.CON.KFWD.FF.W.0048.000000T0000Z-160531T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOOD TX-SOMERVELL TX-
527 PM CDT TUE MAY 31 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
HOOD AND SOMERVELL COUNTIES...
AT 524 PM CDT...LOCAL LAW ENFORCEMENT REPORTED ONGOING HIGH WATER
RESCUES IN HOOD COUNTY. IN SOMERVELL COUNTY...HIGH WATER CONTINUES
TO IMPACT SOME ROADWAYS.
EVEN THOUGH THE INTENSITY OF THE RAINFALL HAS DIMINISHED...EXCESSIVE
RUNOFF WILL CONTINUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3255 9762 3220 9761 3220 9764 3209 9787
3221 9794 3249 9806 3256 9807 3256 9784
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 1:14 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 31, 1:14 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 114 PM CDT TUE MAY 31 2016 .AVIATION... A line of showers and thunderstorms currently extends from roughly K0F2 to KMWL to KMKN, with an additional area of convection now moving northeastward out of the Concho Valley. This convection will continue to progress towards the TAF sites through the early afternoon hours and should begin impacting the Metroplex TAF locations starting around the 19Z-20Z time frame. Based on upstream observations, anticipate MVFR cigs/visibilities within convective elements. Thereafter, the current expectation is for showers and storms to move east of the Metroplex this evening and into the overnight hours. High-resolution guidance continues to suggest that another convective complex/MCS will then organize across the Texas Panhandle and track eastward towards North Central Texas, but this activity should not arrive until early tomorrow morning. Owing to uncertainties regarding the evolution of this next complex, continue to prevail VCTS and SHRA during this period, but additional refinements in timing will be made as the evolution of this system becomes more clear. For the DFW extended TAF, have thrown in VCSH after 22Z tomorrow to account for additional shower/thunderstorm development as additional lift overspreads the region. && .UPDATE... Morning surface analysis showed a well defined outflow boundary moving through southern Oklahoma and into North Texas. Convergence along this boundary has increased and scattered to numerous showers and thunderstorms have developed over the last hour. The environment across North Texas is moderately unstable with the 12Z FWD sounding indicating steep 700-500mb lapse rates although low level wind fields are fairly weak. Latest RAP guidance along with water vapor imagery suggest that a weak shortwave may have rotated around the upper low over the southwest U.S. and is moving across northwest TX. There is a pocket of slightly enhanced mid and upper level winds moving through the area which may be providing some larger scale forcing. Thunderstorms this morning into early afternoon will have some potential to become severe...although they should remain multi-cellular in nature posing mainly a small hail and gusty wind threat. The bigger threat will quickly become flash flooding as rich low level moisture is already in place and a moistening of the atmosphere aloft continues through tonight. PW values around 1.5 inches this morning will approach 1.8-1.9 inches overnight tonight. Precipitation efficiency is expected to increase later today and tonight as the atmosphere becomes more tropical in nature. Some of our northwest counties have already received heavy rainfall and with continued rain chances through the week...a Flash Flood Watch will be issued for a good chunk of the North and Central TX through tomorrow night. This will likely be expanded in area and time with subsequent forecast issuances. Dunn && .PREV DISCUSSION... /ISSUED 336 AM CDT TUE MAY 31 2016/ An upper level low currently over southwest Arizona will be the main weather maker for the the rest of the work week and through the weekend. This system will move east into West Texas Wednesday night and into Central Texas Thursday. All of the main models indicate that the upper low will then meander across Central Texas Thursday night through Saturday before eventually sinking south. The GFS indicates that the low will sink south and then southeast off the lower Texas coast by Monday while the ECMWF keeps the system over South Texas through Monday Night and opens it up to an upper level trough Tuesday and Tuesday night. Weak Upper level ridging should start to build in from the west during the early part of next week. A shortwave over southwest Texas this morning will move northeast across North and Central Texas today. Lift associated with this system along with increasing low level moisture will result in increasing chances of showers and thunderstorms from southwest to northeast today, especially along and west of the I-35 corridor. Showers and thunderstorms are expected to develop this afternoon from the Texas Panhandle northeast across Oklahoma. This activity will move southeast into North Texas this evening and tonight. Some strong to severe thunderstorms will be possible mainly across the northwestern zones. Locally heavy rain is also expected with these storms. As the upper level low sits across Central Texas Wednesday through Saturday, expect several rounds of showers and thunderstorms. With increasing precipitable water values and saturated or nearly saturated grounds from recent rainfall, the potential for flash flooding will increase. A Flash Flood Watch will likely be needed for parts, if not all, of North and Central Texas for the Wednesday through Friday period. The best rain chances should start to shift southward Saturday night and Sunday but some low chances will continue across Central Texas into Monday. 58 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 84 68 81 67 79 / 50 60 70 60 70 Waco 85 68 81 66 79 / 40 50 70 60 70 Paris 85 68 80 66 79 / 50 50 70 60 70 Denton 83 67 79 65 78 / 60 60 70 60 70 McKinney 84 67 79 66 79 / 50 60 70 60 70 Dallas 85 69 82 67 80 / 50 60 70 60 70 Terrell 85 68 81 67 79 / 40 50 70 60 70 Corsicana 86 70 81 68 80 / 30 40 60 60 70 Temple 84 68 80 67 78 / 40 50 70 70 70 Mineral Wells 83 66 79 65 77 / 70 60 70 60 60 && .FWD Watches/Warnings/Advisories... Flash Flood Watch through Thursday morning for TXZ091>093- 100>104-115>120-129>134-141>145-156>160-174. &&
Hazardous weather outlook, May 31, 3:54 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 354 AM CDT TUE MAY 31 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-010900- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 354 AM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. THE BEST CHANCES THIS AFTERNOON WILL BE WEST OF INTERSTATE 35 AND NORTH OF INTERSTATE 20...THEN ALL OF THE REGION TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY LATE AFTERNOON THROUGH THIS EVENING. LOCALLY HEAVY RAIN MAY LEAD TO FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SLOW-MOVING UPPER LOW WILL BRING CONTINUED CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. A FEW STORMS MAY BE STRONG...BUT THE PRIMARY THREAT WILL SHIFT TO HEAVY RAIN AND FLOODING...EACH DAY FROM WEDNESDAY THROUGH EARLY SUNDAY. STORM CHANCES ARE EXPECTED TO END LATE SUNDAY AS THE SYSTEM MOVES SOUTH OF THE AREA. LINGERING MOISTURE MAY LEAD TO AN ISOLATED STORM OR TWO ACROSS THE SOUTHERN-MOST COUNTIES ON MONDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING...MOST LIKELY WEST OF INTERSTATE 35 AND NORTH OF INTERSTATE 20.
In the hours before
Local storm report, May 31, 2:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
236 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD 3 NW SANTO 32.63N 98.26W
05/31/2016 PALO PINTO TX LAW ENFORCEMENT
MULTIPLE ROAD CLOSURES DUE TO HIGH WATER REPORTED IN PALO
PINTO COUNTY. FM 4 AT SOUTH LAKEVIEW DR., 281 NEAR DOBBS
VALLEY, FM 129 OVER PALO PINTO CREEK AT THE SOUTH END OF
BRAZOS.The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:49 AM CDT | Flash Flood Watch | FWD | Anderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more | 3 days |
| May 31, 11:30 AM CDT | Areal Flood Advisory | FWD | Palo Pinto, Stephens | 60 min |
| May 31, 12:03 PM CDT | Flash Flood Warning | FWD | Palo Pinto, Stephens | 5 hr |
| May 31, 1:13 PM CDT | Flash Flood Warning | FWD | Erath | 5 hr |
| May 31, 2:03 PM CDT | Areal Flood Advisory | FWD | Hood | 117 min |
| May 31, 2:22 PM CDT | River Flood Warning | FWD | Denton | 64 hr |
| May 31, 2:28 PM CDT | Areal Flood Advisory | FWD | Comanche, Eastland | 2 hr |
| May 31, 2:32 PM CDT | River Flood Warning | FWD | Hunt | 35 hr |
| May 31, 2:32 PM CDT | River Flood Warning | FWD | Hunt, Rockwall | 4 days |
| May 31, 2:33 PM CDT | Severe Thunderstorm Warning | FWD | Collin | 27 min |
| May 31, 2:39 PM CDT | River Flood Warning | FWD | Young | 9 days |
| May 31, 2:39 PM CDT | River Flood Warning | FWD | Palo Pinto | 44 hr |
| May 31, 2:42 PM CDT | Severe Thunderstorm Warning | FWD | Hood, Somervell | 33 min |
| May 31, 3:08 PM CDT | Areal Flood Advisory | FWD | Collin | 52 min |
| May 31, 3:17 PM CDT | Flash Flood Warning | FWD | Johnson | 3 hr |
| May 31, 4:01 PM CDT | River Flood Warning | FWD | Comanche | 29 hr |
| May 31, 4:02 PM CDT | Areal Flood Advisory | FWD | Tarrant | 58 min |
| May 31, 4:22 PM CDT | Areal Flood Advisory | FWD | Dallas, Denton | 53 min |
| May 31, 4:34 PM CDT | Areal Flood Warning | FWD | Fannin | 86 min |
| May 31, 4:42 PM CDT | Flash Flood Warning | FWD | Hopkins, Hunt, Rains | 4 hr |
| May 31, 4:56 PM CDT | Areal Flood Warning | FWD | Stephens | 3 hr |
| May 31, 5:00 PM CDT | Areal Flood Advisory | FWD | Tarrant | 2 hr |
| May 31, 5:02 PM CDT | Areal Flood Warning | FWD | Palo Pinto, Stephens | 6 hr |
| May 31, 5:10 PM CDT | River Flood Warning | FWD | Erath, Hamilton | 22 hr |
| May 31, 5:42 PM CDT | Areal Flood Advisory | FWD | Denton | 3 hr |
| May 31, 5:45 PM CDT | Areal Flood Warning | FWD | Hood, Somervell | 6 hr |
| May 31, 5:53 PM CDT | Areal Flood Advisory | FWD | Collin, Dallas, Rockwall | 3 hr |
| May 31, 6:08 PM CDT | Areal Flood Warning | FWD | Erath, Hood, Somervell | 12 hr |
| May 31, 6:16 PM CDT | Areal Flood Warning | FWD | Johnson | 12 hr |
| May 31, 6:21 PM CDT | River Flood Warning | FWD | Dallas | 28 hr |
| May 31, 6:24 PM CDT | River Flood Warning | FWD | Dallas | 16 hr |
| May 31, 6:32 PM CDT | River Flood Warning | FWD | Stephens | 27 hr |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.